Rip Current, Horry
- When
- August 19, 4:00 PM EST to 5:00 PM EST
- Where
- Horry forecast zone
- Reported by
- Fire Department/Rescue
Horry County Beach Services reported combined 56 rip current related rescues at county beaches. There were no drownings.
Swells from Hurricane Dean produced strong rip currents.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Swells from Hurricane Dean produced strong rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT SUN AUG 19 2007 .SYNOPSIS... HOT TEMPERATURES WILL CONTINUE THROUGH THE FIRST PART OF THE WEEK WITH THE FORECAST AREA UNDER THE INFLUENCE OF A SUBTROPICAL RIDGE. AT THE SURFACE...HIGH PRESSURE WILL RIDGE INTO THE AREA FROM OFF THE ATLANTIC AND A TROUGH WILL DEVELOP ACROSS THE INLAND CAROLINAS. && .NEAR TERM /THROUGH TONIGHT/... LOWER LEVELS OF THE ATMOSPHERE CONTINUE TO MOISTEN UP THIS AFTERNOON...ESPECIALLY ALONG THE COAST WITH DEWPOINTS NOW IN THE LOWER 70S. EXTENSIVE CUMULUS FIELD HAS DEVELOPED AS WELL. ONE OR TWO SHOWERS HAVE ALSO SHOWN UP ON RADAR QUICKLY DISSIPATING. THE VERY DRY AIR ABOVE 800MB OR SO CONTINUES TO INHIBIT ACTIVITY FOR THE MOST PART AND WILL LEAVE THE AFTERNOON FORECAST DRY. TEMPERATURE FORECAST ONCE AGAIN FOR THE OVERNIGHT HOURS AND WILL CONTINUE TO LEAN TOWARD THE COOLER MET NUMBERS. WITH A SOUTHWEST FLOW DEVELOPING...COASTAL SOUTH CAROLINA SITES SHOULD SEE COOLER READINGS THAN THE LOWER 80S THEY EXPERIENCED THIS MORNING. FOG AND OR STRATUS COULD BE A PROBLEM ONCE AGAIN EARLY MONDAY AS A DECENT LOW LEVEL JET DEVELOPS WITH SHORTWAVE PASSING BY WELL TO THE NORTH. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... THE MID/UPPER SUBTROPICAL RIDGE WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE SHORT TERM PERIOD. AT THE SURFACE RIDGING FROM OFF THE ATLANTIC WILL PREVAIL MONDAY WITH A BETTER DEFINED INLAND TROUGH SETTING UP DURING TUE. THE PROSPECTS FOR SHRA/TSRA DO NOT LOOK GOOD WITH A DRY COLUMN INDICTED BY THE WRF. COULD SEE ISOLATED CONVECTION DEVELOP DURING TUESDAY WITH A LITTLE BETTER INSTABILITY TO WORK WITH...BUT FOR NOW WILL LEAVE MENTION OUT OF THE FORECAST. T1 NUMBERS FOR MONDAY AND TUE SUPPORT LEANING TOWARDS THE MAV... HOWEVER THIS GUIDANCE HAS BEEN TOO WARM THE BULK OF THE SUMMER. THUS WENT WITH A BLEND OF MET/MAV NUMBERS WITH HIGHS IN THE MID 90S MONDAY...SLIGHTLY WARMER TUE. THESE TEMPS YIELD HEAT INDICES IN THE 100-102 DURING MONDAY FOR A LARGE SEGMENT OF THE FORECAST AREA. HEAT INDICES ARE SIMILAR DURING TUESDAY...BUT ENOUGH MIXING COULD BE REALIZED FROM LOW-LEVEL SOUTHWESTERLY FLOW TO ALLOW DEWPOINTS TO DROP MORE THAN WHAT IS CURRENTLY ADVERTISED. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... SUBTROPICAL RIDGE WILL DOMINATE THE PERIOD. INITIALLY CENTERED TO OUR WEST THIS FEATURE WILL ELONGATE TO THE NE WEDNESDAY INTO THURSDAY AND THEN REMAIN MORE OR LESS IN PLACE FOR THE REST OF THE PD. ABV CLIMO TEMPS ARE EXPECTED TO CONTINUE. SUCH A PATTERN DOES NOT PARTICULARLY BODE WELL FOR PRECIPITATION CHANCES. BY THURSDAY THE CENTER OF THE MID LEVEL HIGH WILL HAVE RETROGRADED FAR ENOUGH TO THE WEST THAT ITS PRECIP-SUPPRESSING INFLUENCE WILL HAVE WEAKENED SLIGHTLY. SOME ADDITIONAL MOISTENING OF THE COLUMN IN THE SAME TIME FRAME WOULD IMPLY THAT SLIGHT CHANCE POPS ARE WARRANTED FOR MAINLY DIURNAL SCT CONVECTION. && AVIATION /18Z SUNDAY THROUGH THURSDAY/... SOUTHEAST FLOW THIS AFTERNOON. CONVECTION TRYING TO FIRE WITH CUMULUS CONGESTUS FORMING AROUND THE AREA. THINK THUNDERSTORMS WILL BE ISOLATED ENOUGH TO LEAVE OUT OF THE TERMINALS FOR NOW. GOOD RADIATION AGAIN TONIGHT WILL BRING MVFR/IFR FOG AFTER 09Z. SEVERITY OF FOG WILL BE LEFT UP TO LATER TAFS. COULD ALSO SEE LIFR STRATUS AGAIN WITH THE WEAK ISENTROPIC LIFT. SOUTHWEST FLOW MONDAY MORNING...WITH A MVFR CEILING ALONG THE COAST POSSIBLE WITH GOOD LOW LEVEL MOISTURE. CONVECTION POSSIBLE TOWARD THE END OF THE FORECAST PERIOD. ISOLATED THUNDERSTORMS ON TUESDAY...SCATTERED WEDNESDAY AND THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... WAVE SPECTRUM PLOTS TELL THE STORY THIS AFTERNOON AS MUCH ADVERTISED LONG PERIOD SWELL CONTINUES TO DEVELOP. DOMINANT WAVE PERIOD OF 16 SECONDS HAS BEEN OBSERVED AT 41013 FOR SEVERAL HOURS NOW. FORTUNATELY...NOT MUCH OF A WIND WAVE COMPONENT TO ADD TO THE WAVE SPECTRUM. WAVEWATCH GUIDANCE AND REEFCAST ENSEMBLES ARE PEGGED AT 4 FEET THROUGH MONDAY AM AND WITH GOOD INITIALIZATION WHEN COMPARED TO BUOY OBSERVATIONS...SEE NO REASON TO DEVIATE FROM THIS FORECAST. WINDS WILL CONTINUE OUT OF THE SOUTH VEERING SLIGHTLY TO THE SOUTHWEST BY MONDAY MORNING AROUND 10 KNOTS. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... LOW PRESSURE WILL MOVE OFF DELMARVA COAST EARLY MONDAY AS HIGH PRESSURE FAR OFFSHORE CONTINUES TO RIDGE ACROSS THE COASTAL WATERS. THE RIDGE AXIS WILL SET UP SOUTH OF THE WATERS THUS ALLOWING SOUTHWESTERLY FLOW THIS PORTION OF THE COASTAL WATERS. THE FLOW WILL BACK TO A SOUTHERLY DIRECTION EACH DAY AS A RESULT OF THE SEA BREEZE CIRCULATION. SPEEDS WILL BE 10-15 KT THROUGH THE PERIOD EXCEPT WHEN ENHANCED BY THE SEA BREEZE IN THE AFTERNOON AND EVENING EACH DAY WHEN SPEEDS WILL BE CLOSER TO 15 KT. BESIDES THE SW-SLY WIND WAVES THE LONG PERIOD WAVES FROM THE SE WILL CONTINUE. LATEST WAVEWATCH SHOWS THE SWELL COMPONENT PEAKING MONDAY INTO TUE AS THE PERIOD LOWERS. LONG TERM /WEDNESDAY THROUGH FRIDAY/... WATLANTIC HIGH PRESSURE WILL DOMINATE THE PD. WINDS WILL GENERALLY BE S/SW EARLY ON. WIND DIRECTION FCST A LITTLE UNCERTAIN TOWARDS THE LATTER HALF OF THE PD AS THE HIGH MAY RIDGE BACK INTO THE MIDATLANTIC STATES ENOUGH TO TURN FLOW MORE ONSHORE. DESPITE THE UNCERTAINTY IN DIRECTION SPEEDS GENERALLY CAPPED AT 10 TO 15 KTS. SEAS WILL BE IN THE 2 TO 4 FT RANGE. EARLY ON THE NEAR SHORE VS OFFSHORE DIFFERENCE MAY BE CONSIDERABLE BUT A TURN TO A MORE ONSHORE DIRECTION MAY NARROW THAT GAP BY BRINGING LARGER WAVES IN CLOSER TO SHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...SHK NEAR TERM...SHK SHORT TERM...SRP LONG TERM...MBB AVIATION...HDL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 324 AM EDT SUN AUG 19 2007 NCZ097-100-101-SCZ034-046-200730- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 324 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE TO POTENTIALLY HIGH RISK OF RIP CURRENTS AT AREA BEACHES TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-NCZ087-096-099-SCZ017-023-024-032-033-039-200730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 324 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
1 rip current. Local standard time, as filed.
Horry County Beach Services reported combined 56 rip current related rescues at county beaches. There were no drownings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56578.